Skip to main content
main-content

01.12.2014 | Case report | Ausgabe 1/2014 Open Access

Journal of Medical Case Reports 1/2014

Regression of vascular calcification following an acute episode of calciphylaxis: a case report

Zeitschrift:
Journal of Medical Case Reports > Ausgabe 1/2014
Autoren:
Hui-Tsung Yeh, Ing-Jer Huang, Chien-Ming Chen, Yao-Min Hung
Wichtige Hinweise

Electronic supplementary material

The online version of this article (doi:10.​1186/​1752-1947-8-52) contains supplementary material, which is available to authorized users.

Competing interests

The authors declare that they have no competing interests.

Authors’ contributions

HY conducted the literature review and was the chief author of the manuscript. HY and IH were involved in the diagnosis and management of the patient. CC contributed to clinical management of the patient during the hospitalization as well as acquisition and interpretation of medical images. YH contributed to critical revision of the manuscript for important intellectual content. All authors read and approved the final manuscript.

Abstract

Introduction

In clinical situations, vascular calcification tends to progress and is difficult to completely arrest or reverse. Calciphylaxis, a severe complication of end-stage renal disease, is a specific form of vascular calcification. Control studies have provided evidence that monotherapy with sodium thiosulfate or cinacalcet delays the progression of vascular calcification. Successful treatment of calciphylaxis with sodium thiosulfate or cinacalcet has also been reported. We report a case demonstrating the regression of vascular calcification following an acute episode of necrotic skin lesions suspected to be calciphylaxis. During the successful multimodal treatment, sodium thiosulfate and cinacalcet were sequentially administered in addition to surgical debridement and percutaneous transluminal angioplasty.

Case presentation

We describe the case of a 71-year-old Asian woman on hemodialysis who presented with suspected calciphylaxis lesions in her lower left leg. Plain radiographs revealed diffuse calcified vessel changes in her lower extremities. During the initial wound treatment with a course of intravenous sodium thiosulfate, our patient’s predialysis serum levels of total calcium markedly increased, yielding no calciphylaxis improvement. The necrotic wounds began healing only after surgical debridement. A percutaneous transluminal angioplasty was performed to dilate a 70% stenosis in her left posterior tibial artery. Our patient was then treated with cinacalcet, resulting in improved control of her calcium, phosphate and parathyroid hormone serum levels. The lesions completely healed after six months of multimodal treatment. Repeated plain radiographs in the following two years revealed gradual vascular calcification regression in her lower extremities.

Conclusion

In addition to the favorable outcome of our patient’s wounds, radiology was used to document the regression of calcification in the large and small arteries of her lower limbs. However, it is difficult to determine the precise mechanism of the multimodal treatment that caused the vascular calcification regression and wound healing. The clinical course suggested that the surgical treatment and percutaneous transluminal angioplasty substantially contributed to healing her wounds. Cinacalcet and sodium thiosulfate may have played distinct roles in the regression of her vascular calcification. A well-controlled study or large case series are required to assess the additive effects of these agents when treating vascular calcification.

Unsere Produktempfehlungen

e.Med Interdisziplinär

Kombi-Abonnement

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de. Zusätzlich können Sie eine Zeitschrift Ihrer Wahl in gedruckter Form beziehen – ohne Aufpreis.

e.Med Allgemeinmedizin

Kombi-Abonnement

Mit e.Med Allgemeinmedizin erhalten Sie Zugang zu allen CME-Fortbildungen und Premium-Inhalten der allgemeinmedizinischen Zeitschriften, inklusive einer gedruckten Allgemeinmedizin-Zeitschrift Ihrer Wahl.​​​​​​​​​​​​​​

Zusatzmaterial
Authors’ original file for figure 1
13256_2013_2693_MOESM1_ESM.tif
Authors’ original file for figure 2
13256_2013_2693_MOESM2_ESM.tif
Authors’ original file for figure 3
13256_2013_2693_MOESM3_ESM.tif
Authors’ original file for figure 4
13256_2013_2693_MOESM4_ESM.tif
Authors’ original file for figure 5
13256_2013_2693_MOESM5_ESM.pdf
Authors’ original file for figure 6
13256_2013_2693_MOESM6_ESM.tif
Authors’ original file for figure 7
13256_2013_2693_MOESM7_ESM.tiff
Authors’ original file for figure 8
13256_2013_2693_MOESM8_ESM.tiff
Authors’ original file for figure 9
13256_2013_2693_MOESM9_ESM.tiff
Authors’ original file for figure 10
13256_2013_2693_MOESM10_ESM.tiff
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2014

Journal of Medical Case Reports 1/2014 Zur Ausgabe